The stop smoking drug Chantix has been getting some unwanted media attention recently due to a Dallas musician, Carter Albrecht, being shot to death after having what seems to be a psychotic episode as a result of taking it.

Albrecht was having vivid and terrifying hallucinations and was beating on and kicking the neighbor’s door and yelling seemingly random things in an aggressive manner. The homeowner, thinking Albrecht was a burglar, fired a single shot through the door, killing him.

ABC News published an article online about the event and welcomed email responses. One woman wrote the following:

'My husband and I took Chantix for 13 days. On the 13th day, without any prior history, he tried to take his own life. If you read the PATIENT INFORMATION SHEET included in the medicines package, suicidal ideation and psychotic episodes are listed under rare side effects. I was told by the doctors that any drug that alters the brain chemistry (and this does) can cause extreme side effects in certain cases. So many people say that this is a miracle drug and it is great, yet when will it be decided that enough people have died or had severe reactions? I have told everyone that I know, that if they are on it or know anyone on it, to tell their doctors if they or their loved ones notice any problems…'

I did a Google search on the words 'Chantix' and 'psychotic' and many blogs and message boards came up, with many disquieting comments, such as the following: 'My brother in law committed suicide Aug 19. He had taken Chantix and went off it in the spring, then we found out he had started retaking it 7 days before his suicide.' '2 days upon stopping, I went into a complete meltdown of suicidal thoughts, depression, crying for no reason, panic, agitation, lack of concentration....it was a nightmare.'

Another post specifically addresses the depression:

'After a week on Chantix, I quit smoking without difficulty. I was having a hard time sleeping at night, and felt a little moody, but the medication seemed to be working as advertised. After ten days, though, I started feeling sad for no apparent reason-- and after two weeks, I felt like crying all the time, for no reason whatsoever, with this very tangible sense that I had failed in every aspect of my life and that I'd somehow let down everybody that I cared about. I also started pacing back and forth, uncontrollably, the first time in my life I've EVER experienced depression or OCD. I wasn't suicidal, but I can't help but wonder what might have happened if I hadn't quit taking this drug when I did!!! This was a very dark, very black place. On the advice of my doctor I stopped taking the drug immediately after reporting these symptoms. Even so, it took about two months for the feelings of pain and sadness to go away.'

According to the Chantix website, the drug's most common side effects are 'nausea, changes in dreaming, constipation, gas and/or vomiting.'

The package insert actually reads as follows for 'adverse events':PSYCHIATRIC DISORDERS.Frequent: Anxiety, Depression, Emotional disorder, Irritability, Restlessness.Infrequent: Aggression, Agitation, Disorientation, Dissociation, Libido decreased, Mood swings, Thinking abnormal.Rare: Bradyphrenia, Euphoric mood, Hallucination, Psychotic disorder, Suicidal ideation.

LAB-0327-3.0 May 2007

It also says, 'Smoking cessation, with or without treatment, is associated with nicotine withdrawal symptoms and has also been associated with the exacerbation of underlying psychiatric illness.'

NOTE: The only 'psychiatric disorders' noted in their studies as adverse reactions, however, had to do with sleep disorder/disturbances – insomnia, abnormal dreams, sleep disorder, and nightmares.

If you are taking Chantix and are experiencing ANY adverse reaction, please contact your doctor immediately.